Kansas, 2017

Damaging Winds in Kansas, May 9, 2017

May 9, 2017 · NWS DDC · 2 events in 2 counties and zones

The main upper low with a deep warm conveyor belt of moisture impinged on southwest KS on May 9. With enough lift and instability, thunderstorm wind gusts were produced in Morton (66 mph) and Grant (69 mph) counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The main upper low with a deep warm conveyor belt of moisture impinged on southwest KS on May 9. With enough lift and instability, thunderstorm wind gusts were produced in Morton (66 mph) and Grant (69 mph) counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 6:10 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 6:10 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
710 PM CDT Tue May 9 2017

.UPDATE...
Issued at 710 PM CDT Tue May 9 2017

Updated grids through the early morning hours to reflect severe
thunderstorm watch in effect for Grant, Hamilton, Kearny, Morton,
Stanton and Scott counties through 2 am CDT. Not expecting much
activity through 9 pm or so. HRRR solutions have been consistent
with a loosly organized squall line arriving on the CO/KS border
around 11 pm. HRRR shows the line of showers and storms decreasing
in intensity near Garden City and Liberal by 1 am. Linear mode of
convection suggests wind gusts of 50-60 mph are the primary
threat, although any discrete cells along/ahead of the line may
produce up to ping pong ball sized hail.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue May 9 2017

A couple of isolated showers have developed in the more robust
updrafts over the rapidly developing cu field across southwest
Kansas this afternoon. However the more numerous showers are
relegated to the higher terrain area of NM/CO/TX and OK panhandles.
surface upslope. Ongoing convection across the southern Rockies into
the southern Colorado front range will be the primary source for
convection affecting western Kansas later tonight and possibly in
the overnight timeframe. Models vary considerably between the HRRR
and NAM with respect to convection.  The HRRR would drive storm
clusters north tying into the the surface front/surface low
pressure region across northwest Kansas after 02 UTC. The recent
NAM runs split the area between the convective sources, holding
off storm chances until Wednesday morning after 12z, associated
with the southern Plains elevated convection. Additionally, the
NAM develops an Elkhart surface low tied to a dryline southward
across the Panhandles by the afternoon hours on Wednesday. The
greatest risk from severe should be associated with this late day
potential of storm developing in the far southwest, with hail
greater than 2 inches, damaging wind and tornado potential.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM CDT Tue May 9 2017

The upper low now over southern Arizona will lift into the southern
High Plains Wednesday night. This should place our area in the cold
conveyor belt region of the synoptic storm, with cold advection and
north winds, and chances for rain showers heading through Thursday
evening.  This may relegates most of the area to the 60s on Thursday
at most, or even cooler 50s following the much cooler NAM and
ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 9 2017

Concerns this TAF forecast period are convection and MVFR
stratus. Thunderstorms across SE Colorado and NE New Mexico at 23z
will progress slowly eastward into SW KS overnight. Followed the
latest HRRR solution closely, which depicts a loosely organized
squall line arriving on the KS/CO border around 04z, near LBL and
GCK around 06z, with remnant -SHRA near DDC through about 09z.
Gusty outflow winds to 40 kts may occur with the more organized
line segments. MVFR stratus cigs are expected at DDC, LBL and P28
during the 06-12z Wed timeframe. Kept cigs in the VFR category at
HYS and GCK. South winds near 10 kts will prevail overnight
outside of convection. After 15z Wed, SE winds of 15-25 kts
expected at all airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  78  53  67 /  40  40  50  40
GCK  57  77  51  63 /  60  50  50  50
EHA  54  75  48  63 /  60  50  30  30
LBL  56  77  50  66 /  60  50  40  30
HYS  60  78  54  63 /  20  50  70  50
P28  61  80  56  73 /  30  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, May 9, 3:57 AM CST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Tue May 9 2017

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Tue May 9 2017 /357 AM MDT Tue May 9 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Strong to severe thunderstorms across southeastern Colorado
late this afternoon and evening will approach an Elkhart to
Syracuse line late in the evening. The storms are expected to
be strong to marginally severe as they cross into Kansas, with
storms likely weakening thereafter.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A much more organized severe thunderstorm event is expected
Wednesday from the Texas Panhandle into portions of southwest
Kansas. Supercell thunderstorms can be expected, particularly
south of the Arkansas River. All severe weather hazards will
can be expected, with a few isolated significant severe
weather events including hail larger than 2 inches in diameter,
destructive straight line winds, and even tornadoes.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Elevated risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Thursday
  - Lightning: Elevated risk

* Friday
  No hazards.

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 9, 8:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
932 PM CDT TUE MAY 9 2017

KSZ074-084-100315-
Stanton KS-Morton KS-
932 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Keyes, or 22 miles west of Elkhart, moving northeast
at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton, The Saunders Elevator, Point of
Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3762 10204 3720 10168 3700 10156 3699 10204
TIME...MOT...LOC 0231Z 211DEG 39KT 3702 10230

Reynolds

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 9, 8:55 PM CST
Where
Morton County, 0.69 mi N of Elkhart
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.010, -101.900

Observed at the Elkhart Middle School.

Thunderstorm Wind, Grant

When
May 9, 9:51 PM CST
Where
Grant County, Ulysses Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704410, 704411.